Tags

Type your tag names separated by a space and hit enter

Haematological immune-related adverse events with immune checkpoint inhibitors, how to manage?
Eur J Cancer 2019; 122:72-90EJ

Abstract

Immune checkpoint inhibitors (ICIs) are changing the treatments of many patients with cancer. These immunotherapies are generally better tolerated than chemotherapy, and their adverse events are immune-related mimicking autoimmune or inflammatory conditions. Although these immune-related adverse events mainly affect the skin, endocrine glands, digestive tract, joints, liver or lungs, all the organs can be theoretically affected, and the haematopoietic system is not spared. This review of the literature will focus on the haematological immune-related adverse events (Haem-irAEs). By reviewing the largest clinical trials of ICIs, we estimate the frequency of Haem-irAEs at 3.6% for all grades and 0.7% for grades III-IV. Frequency of Haem-irAEs of all grades was found to be higher with anti-programmed cell death 1 (4.1%) or anti-programmed cell death ligand 1 (4.7%) than with anti-cytotoxic T-lymphocyte-associated protein 4 (0.5%) (p < 0.0001). From the 63 cases with Haem-irAEs reported in the literature, the mean time to the onset was found to be 10 weeks after ICI initiation, and the large range for occurrence (1-84 weeks) and the regular incidence suggest that Haem-irAEs could occur at any time after ICI therapy. Among the 63 reported cases with Haem-irAEs, the distribution was immune thrombocytopenia (n = 18, 29%), pancytopenia or immune aplastic anaemia (n = 12, 19%), neutropenia (n = 11, 17%), haemolytic anaemia (n = 10, 16%), cytokine release syndrome with haemophagocytic syndrome (n = 7, 11%) and other Haem-irAEs including bicytopenia or pure red cell aplasia (n = 5, 8%). Haem-irAEs are generally highly severe adverse reactions with a mortality rate of Haem-irAEs reported to be 14% (9 deaths among the 63 cases reported). The more severe and life-threatening Haem-irAEs were both cytokine release syndrome with haemophagocytic syndrome and pancytopenia or aplastic anaemia. Haem-irAEs induced by ICIs are potentially life-threatening. By discussing their pathophysiological aspects and clinical picture, we propose in this review clinical guidelines for management.

Authors+Show Affiliations

Gustave Roussy, Université Paris-Saclay, Département des Innovations Thérapeutiques et Essais Précoces, Villejuif, F-94805, France; Assistance Publique - Hôpitaux de Paris, Hôpital Bicêtre, Médecine Interne et Immunologie Clinique, Le Kremlin-Bicêtre, F-94275, France. Electronic address: jean-marie.michot@gustaveroussy.fr.Gustave Roussy, Université Paris-Saclay, Département D'Hématologie, Villejuif, F-94805, France.Assistance Publique - Hôpitaux de Paris, Hôpital Bicêtre, Médecine Interne et Immunologie Clinique, Le Kremlin-Bicêtre, F-94275, France.Gustave Roussy, Université Paris-Saclay, Département des Innovations Thérapeutiques et Essais Précoces, Villejuif, F-94805, France.Gustave Roussy, Université Paris-Saclay, Unité de Pharmacovigilance, Villejuif, F-94805, France.Assistance Publique - Hôpitaux de Marseille, Hôpital de La Timone, Médecine Interne, Marseille, F-13005, France.Assistance Publique - Hôpitaux de Paris, Hôpital Henri Mondor, Médecine Interne, Centre de Référence des Cytopénies Auto-immunes de L'Adulte, Université Paris-Est Créteil, Créteil, F-94010, France.Assistance Publique - Hôpitaux de Paris, Hôpital Henri Mondor, Médecine Interne, Centre de Référence des Cytopénies Auto-immunes de L'Adulte, Université Paris-Est Créteil, Créteil, F-94010, France.Gustave Roussy, Université Paris-Saclay, Département des Innovations Thérapeutiques et Essais Précoces, Villejuif, F-94805, France; Gustave Roussy, Université Paris-Saclay, Département D'Hématologie, Villejuif, F-94805, France.Assistance Publique - Hôpitaux de Paris, Hôpital Bicêtre, Médecine Interne et Immunologie Clinique, Le Kremlin-Bicêtre, F-94275, France; INSERM U1184, Immunology of Viral Infections and Autoimmune Diseases, Le Kremlin-Bicêtre, F-94276, France; Université Paris Sud, UMR 1184, Le Kremlin-Bicêtre, F-94276, France; CEA, DSV/iMETI, IDMIT, Fontenay-aux-Roses, F-92265, France.

Pub Type(s)

Journal Article
Review

Language

eng

PubMed ID

31634647

Citation

Michot, J M., et al. "Haematological Immune-related Adverse Events With Immune Checkpoint Inhibitors, How to Manage?" European Journal of Cancer (Oxford, England : 1990), vol. 122, 2019, pp. 72-90.
Michot JM, Lazarovici J, Tieu A, et al. Haematological immune-related adverse events with immune checkpoint inhibitors, how to manage? Eur J Cancer. 2019;122:72-90.
Michot, J. M., Lazarovici, J., Tieu, A., Champiat, S., Voisin, A. L., Ebbo, M., ... Lambotte, O. (2019). Haematological immune-related adverse events with immune checkpoint inhibitors, how to manage? European Journal of Cancer (Oxford, England : 1990), 122, pp. 72-90. doi:10.1016/j.ejca.2019.07.014.
Michot JM, et al. Haematological Immune-related Adverse Events With Immune Checkpoint Inhibitors, How to Manage. Eur J Cancer. 2019;122:72-90. PubMed PMID: 31634647.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Haematological immune-related adverse events with immune checkpoint inhibitors, how to manage? AU - Michot,J M, AU - Lazarovici,J, AU - Tieu,A, AU - Champiat,S, AU - Voisin,A L, AU - Ebbo,M, AU - Godeau,B, AU - Michel,M, AU - Ribrag,V, AU - Lambotte,O, Y1 - 2019/10/18/ PY - 2019/06/30/received PY - 2019/07/21/revised PY - 2019/07/23/accepted PY - 2019/10/22/pubmed PY - 2019/10/22/medline PY - 2019/10/22/entrez KW - Anti–cytotoxic T-lymphocyte–associated protein 4 KW - Anti–programmed cell death 1 KW - Anti–programmed cell death ligand 1 KW - Aplastic anaemia KW - Autoimmune haemolytic anaemia KW - Cytokine release syndrome KW - Haemophagocytic syndrome KW - Immune checkpoint inhibitor KW - Immune thrombocytopenia KW - Immune-related adverse event KW - Neutropenia SP - 72 EP - 90 JF - European journal of cancer (Oxford, England : 1990) JO - Eur. J. Cancer VL - 122 N2 - Immune checkpoint inhibitors (ICIs) are changing the treatments of many patients with cancer. These immunotherapies are generally better tolerated than chemotherapy, and their adverse events are immune-related mimicking autoimmune or inflammatory conditions. Although these immune-related adverse events mainly affect the skin, endocrine glands, digestive tract, joints, liver or lungs, all the organs can be theoretically affected, and the haematopoietic system is not spared. This review of the literature will focus on the haematological immune-related adverse events (Haem-irAEs). By reviewing the largest clinical trials of ICIs, we estimate the frequency of Haem-irAEs at 3.6% for all grades and 0.7% for grades III-IV. Frequency of Haem-irAEs of all grades was found to be higher with anti-programmed cell death 1 (4.1%) or anti-programmed cell death ligand 1 (4.7%) than with anti-cytotoxic T-lymphocyte-associated protein 4 (0.5%) (p < 0.0001). From the 63 cases with Haem-irAEs reported in the literature, the mean time to the onset was found to be 10 weeks after ICI initiation, and the large range for occurrence (1-84 weeks) and the regular incidence suggest that Haem-irAEs could occur at any time after ICI therapy. Among the 63 reported cases with Haem-irAEs, the distribution was immune thrombocytopenia (n = 18, 29%), pancytopenia or immune aplastic anaemia (n = 12, 19%), neutropenia (n = 11, 17%), haemolytic anaemia (n = 10, 16%), cytokine release syndrome with haemophagocytic syndrome (n = 7, 11%) and other Haem-irAEs including bicytopenia or pure red cell aplasia (n = 5, 8%). Haem-irAEs are generally highly severe adverse reactions with a mortality rate of Haem-irAEs reported to be 14% (9 deaths among the 63 cases reported). The more severe and life-threatening Haem-irAEs were both cytokine release syndrome with haemophagocytic syndrome and pancytopenia or aplastic anaemia. Haem-irAEs induced by ICIs are potentially life-threatening. By discussing their pathophysiological aspects and clinical picture, we propose in this review clinical guidelines for management. SN - 1879-0852 UR - https://www.unboundmedicine.com/medline/citation/31634647/Haematological_immune-related_adverse_events_with_immune_checkpoint_inhibitors,_how_to_manage L2 - https://linkinghub.elsevier.com/retrieve/pii/S0959-8049(19)30421-6 DB - PRIME DP - Unbound Medicine ER -